Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 74, NWS Midland/Odessa, TX

August 13, 2011Brewster County, Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 13, 2011, 3:22 PM CDT for Brewster County, Pecos County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2011, 3:22 PM CDT (20:22 UTC)
Expired
Aug 13, 2011, 4:15 PM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Brewster County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 172 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6271 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

962 
WUUS54 KMAF 132022
SVRMAF
TXC043-371-132115-
/O.NEW.KMAF.SV.W.0074.110813T2022Z-110813T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
322 PM CDT SAT AUG 13 2011

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
  NORTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 415 PM CDT

* AT 318 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF BELDING...OR 17 MILES SOUTHWEST OF FORT STOCKTON...  
  MOVING WEST SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  WESTERN PECOS COUNTY...
  US 67 NEAR MILE MARKERS 860 THROUGH 868...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE EXPECTED WITH THIS STORM.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK
BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3043 10331 3085 10341 3083 10292 3062 10279
TIME...MOT...LOC 2019Z 088DEG 7KT 3073 10310

$$
1 follow-up statement
954 
WWUS54 KMAF 132103
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
403 PM CDT SAT AUG 13 2011

TXC043-371-132115-
/O.CON.KMAF.SV.W.0074.000000T0000Z-110813T2115Z/
PECOS TX-BREWSTER TX-
403 PM CDT SAT AUG 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES...

AT 400 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 23 MILES EAST OF HOVEY...OR
ABOUT 19 MILES SOUTH OF FORT STOCKTON...MOVING WEST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...RURAL 
CENTRAL PECOS COUNTY ALONG HIGHWAY 385 SOUTH OF FORT STOCKTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE 
IMMEDIATELY FOR DAMAGING WINDS... AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...PREFERABLY INSIDE 
A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3070 10301 3062 10279 3043 10331 3085 10341
TIME...MOT...LOC 2102Z 088DEG 7KT 3062 10296

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:45 PM CDT, 37 minutes earlier.

Area forecast discussion, Aug 13, 2:45 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT SAT AUG 13 2011

.DISCUSSION...

AREA RADARS SHOW THAT THE MCV THAT MOVER THRU THE EASTERN ZONES
EARLIER TODAY HAS LARGELY DIMINISHED...HAVING PRODUCED EXUBERANT
AMOUNTS OF RAINFALL IN THE WRN LOW ROLLING PLAINS/PB.  Q2 ESTIMATES
AS MUCH AS 1 3/4 INCHES FELL IN THE FAR EASTERN COUNTIES...W/3-4
INCHES FURTHER EAST.  FURTHER WEST...CONVECTION WAS DEVELOPING ON
RESIDUAL BOUNDARIES IN BETTER DIURNAL HEATING.  KMAF 12Z RAOB SHOWED
SBCAPES IN EXCESS OF 4000 J/KG...AND A VERY MOIST PROFILE.  W/SFC
DEWPOINTS OF 60F OR BETTER ALL THE WAY TO THE GUADALUPES...THE
POTENTIAL FOR HEAVY RAINFALL REMAINS.  PWAT THIS AM WAS 1.83
INCHES...WELL OVER 2 STD DEV/S FOR THIS TIME OF YEAR.  WE/LL
CONTINUE MENTIONING MODERATE RAINFALL IN THE GRIDS.  OVERNIGHT...THE
VORT MAX FROM A SHORTWAVE MOVING THRU OK IS FORECAST BY BOTH THE NAM
AND GFS TO ELONGATE INTO WEST TEXAS AND SINK SOUTH INTO THE MID CWA
SUNDAY...FOR CONTINUING CHANCES OF CONVECTION...BEFORE DIMINISHING
SUNDAY EVENING.

MONDAY...MODELS BEGIN BUILDING THE RIDGE BACK OVER THE
REGION...W/DECREASING CHANCES OF CONVECTION OVER THE MOUNTAINS FROM
TUESDAY.  UNFORTUNATELY...THIS ALSO MEANS A RETURN TO WELL-ABOVE
NORMAL TEMPS INTO THE EXTENDED.  KMAF COULD REACH 100F OR BETTER AS
EARLY AS TUESDAY...MAKING IT THE 53RD DAY THIS YEAR OF REACHING THE
TRIPLE DIGITS...AND SETTING A NEW ALL-TIME RECORD SINCE RECORDS HAVE
BEEN KEPT.  AS HAS BEEN THE CASE FOR THE PAST MONTH OF SO...THE GFS
IS GENERALLY COOLER THAN THE OTHER MODELS...THE NAM/DGEX THE
WARMEST...AND THE OTHER MODELS IN BETWEEN.  THUS...WE/LL STAY A FEW
DEGREES ABOVE EXTENDED MOS NUMBERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  93  71  96  /  10  20  10  10
CARLSBAD NM                70  92  70  98  /  30  30  10  10
DRYDEN TX                  75  98  73  98  /  20  10   0  10
FORT STOCKTON TX           71  94  70  97  /  20  20   0  10
GUADALUPE PASS TX          65  83  67  91  /  40  50  10  10
HOBBS NM                   67  89  68  94  /  20  20  10  10
MARFA TX                   64  87  59  89  /  20  20  10  10
MIDLAND INTL AIRPORT TX    71  94  70  97  /  10  20  10  10
ODESSA TX                  71  93  71  96  /  10  20  10  10
WINK TX                    70  97  71 100  /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/44
Hazardous weather outlook, Aug 13, 12:34 PM CDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1234 PM CDT SAT AUG 13 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141745-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1234 PM CDT SAT AUG 13 2011 /1134 AM MDT SAT AUG 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED ACROSS MUCH OF WEST
TEXAS AND SOUTHEAST NEW MEXICO TODAY AND TONIGHT. THE STRONGER
STORMS WILL BE ACCOMPANIED BY VERY HEAVY RAINFALL...FREQUENT
LIGHTNING AND WIND GUSTS TO 50 MPH. MINOR FLOODING OF ARROYOS...
STREAMS AND LOW LYING AREAS WILL BE POSSIBLE WITH THE STRONGER
STORMS. HEAVY RAINFALL OVER RECENT BURN SCARS MAY ALSO LEAD TO
ENHANCED RUNOFF AND FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 13, 2:11 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT SAT AUG 13 2011

TXZ082-131945-
TERRELL-
211 PM CDT SAT AUG 13 2011

...STRONG THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN TERRELL COUNTY
THROUGH 240 PM CDT.  HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Aug 13, 3:13 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 PM CDT SAT AUG 13 2011

TXZ075-132045-
PECOS-
313 PM CDT SAT AUG 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WEST CENTRAL PECOS COUNTY UNTIL 345 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF BELDING AT 312 PM
CDT...MOVING SOUTHWEST AT 5 MPH. THIS STORM CONTAINS VERY HEAVY
RAIN...AND GUSTY WINDS NEAR 55 MPH. LOCAL FLOODING MAY RESULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:25 AM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr
Aug 13, 6:55 AM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr
Aug 13, 4:22 PM CDTAreal Flood AdvisoryMAFJeff Davis113 min
Aug 13, 4:23 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
Aug 13, 4:49 PM CDTFlash Flood WarningMAFBrewster, Pecos, Terrell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.